Alert archive / Massachusetts / Flash Flood Warnings in 2018

Flash Flood Warning 17, NWS Albany, NY

August 17, 2018Berkshire County, Massachusetts

NWS Albany, NY issued this flash flood warning at Aug 17, 2018, 10:36 PM EDT for Berkshire County, Massachusetts. It was in force for 118 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 17, 2018, 10:36 PM EDT (02:36 UTC)
Expired
Aug 18, 2018, 12:34 AM EDT
In force
118 min
Issued by
NWS Albany, NY
Area
Storm-based polygon
Flood severity
None

County Berkshire County, MA

The radar

The Albany radar (KENX), 83 km from the middle of the area, began a volume at 02:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 17, 10:45 PM EDTFLASH FLOOD1 W Lenoxdale, MABASEMENT FLOODING IN THE CARRIAGE HOUSE ON BLANTYRE ROAD
Aug 17, 10:54 PM EDTHEAVY RAIN 2.24Pittsfield Municipal Ap, MA3 HOUR TOTAL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 2.6 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2018-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1163 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2018-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 165 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1163 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
742 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
165 m²/s²
0-3 km storm-relative helicity
176 m²/s²
Significant tornado parameter
0.8
Supercell composite
5.2

Open this sounding in Storm Lab

The text

As transmitted.

403 
WGUS51 KALY 180236
FFWALY
MAC003-180530-
/O.NEW.KALY.FF.W.0017.180818T0236Z-180818T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albany NY
1036 PM EDT FRI AUG 17 2018

The National Weather Service in Albany has issued a

* Flash Flood Warning for...
  Berkshire County in western Massachusetts...

* Until 130 AM EDT.

* At 1035 PM EDT, trained weather spotters reported heavy rain 
  across the warned area from thunderstorms. Up to two inches of 
  rain have already fallen. Flash flooding is expected to continue 
  with Summit Road closed in Richmond based on Amateur radio reports.

* Some locations that will experience flooding include...
  Pittsfield, Great Barrington, Lee, Lenox, Sheffield, Becket, Otis,
  Sandisfield, Housatonic, Ashley Falls, Berkshire, Dalton,
  Lanesborough, Hinsdale, Stockbridge, New Marlborough, Richmond,
  West Stockbridge, Monterey and Windsor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

Please report flooding to the National Weather Service by email at
ALB.stormreport@noaa.gov...
On Facebook at www.facebook.com/nwsalbany or twitter @nwsalbany.

&&

LAT...LON 4239 7301 4239 7306 4238 7307 4233 7306
      4231 7303 4231 7300 4225 7300 4215 7303
      4215 7307 4204 7306 4206 7350 4207 7351
      4220 7347 4253 7335 4253 7297

$$

TAW
1 follow-up statement
720 
WGUS71 KALY 180434
FFSALY

Flash Flood Statement
National Weather Service Albany NY
1234 AM EDT SAT AUG 18 2018

MAC003-180444-
/O.CAN.KALY.FF.W.0017.000000T0000Z-180818T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Berkshire MA-
1234 AM EDT SAT AUG 18 2018

...THE FLASH FLOOD WARNING FOR BERKSHIRE COUNTY IS CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 4239 7301 4239 7306 4238 7307 4233 7306
      4231 7303 4231 7300 4225 7300 4215 7303
      4215 7307 4204 7306 4206 7350 4207 7351
      4220 7347 4253 7335 4253 7297

$$

TAW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 10:08 PM EDT, 28 minutes earlier.

Area forecast discussion, Aug 17, 10:08 PM EDT, 28 minutes before
Area Forecast Discussion
National Weather Service Albany NY
1008 PM EDT Fri Aug 17 2018

.SYNOPSIS...
A series of disturbances ahead of a cold front will bring rounds
of showers and thunderstorms today into tonight, some of which
could result in locally heavy rainfall and gusty winds. The cold
front will move through on Saturday along with continued showers
over portions of the area, but a drying trend from north to
south will take place. Some lingering showers are possible for
southern areas Sunday, but to the north it will be dry and not
as warm.

&&

.NEAR TERM /THROUGH SATURDAY/...
Severe Thunderstorm Watch has been cancelled.

As of 1000 PM EDT, Convection continues across the region as we
have transitioned toward a more heavy rainfall and flash flood
threat. As we will remain embedded within the deep warm moist
air mass overnight, adding to it the approach of the short wave
near western Lake Erie, additional convection is likely
overnight.

Prev Disc...Convection will likely continue into most of the
overnight as overall severe aspect should wane. We remain well
within the warm sector tonight as main surface low is expected
to track across the St Lawrence Valley. PWATs are expected to
remain near the 2 inch mark so rainfall can still be locally
heavy, especially where training can occur as trough aloft
remains positively tilted.

The cold front begins its approach Saturday morning with
additional showers and thunderstorms will likely continue. While
overall severe threat remains low, locally heavy downpours will
continue as those PWATs remain high along and ahead of the
front. SBCAPES south of I90 per the GFS/NAM suggest values
between 1000-1500 j/kg yet overall density looks minimal.
Temperatures will be cooler but where breaks of sunshine could
occur from the Capital District and points southward could touch
80F with mainly 70s elsewhere.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY/...
Saturday night into Sunday night, model consensus still
supports the cold front finally clearing the area, keeping us
under cool easterly to northeasterly flow. However, there has
been a trend in some of the GEFS members and ECMWF to linger
the front just south of our area and develop a wave of low
pressure upon it as upper impulse approaches from the Ohio
Valley, opening the door for continued light showers through
the weekend. At this point, continued chance PoPs for our
eastern and southern tier of counties. Furthermore, easterly
component off the Atlantic could add low level moisture. Regardless,
cooler than normal temperatures are favored for highs Sunday.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
The extended begins with a weak wave of low pressure passing south
of Long Island.  This sfc wave will focus some isolated to scattered
showers early Sunday evening mainly south and east of the Capital
Region.  Some cooler and drier air will filter in for the opening of
the week with weak low and mid level riding building in based on the
latest GEFS/GFS/ECMWF for Monday.  At the sfc, a weak sfc high
builds in with seasonable temps and fairly comfortable humidity
levels with sfc dewpts in the 50s to around 60F in few spots.  Lows
fall back into the 50s to around 60F, and highs Monday with be in
the mid and upper 70s over the hills and in the valleys, and mid 60s
to lower 70s over the mountains.

Monday night into Tuesday...Mid and upper ridging shifts eastward
along the East Coast, as a fairly strong mid and upper level trough
will be approaching from the mid and upper MS River Valley.  Monday
night will be fair and dry with the sfc high shifting east, but mid
and high level clouds will start to stream in from the south and
west ahead of the upstream systems warm front.  Lows will be in the
mid 50s to lower 60s.  The sfc wave moves into the Great Lakes
region. Some weak isentropic lift increase ahead of the warm front
advancing from the Mid Atlantic States, and lower Great Lakes
Region. A chance of showers and a slight chance of thunderstorms
will be possible especially from the Hudson River Valley westward.
Highs will be in the upper 70s to around 80F in the lower
elevations, and upper 60s to mid 70s over the higher terrain.

Tuesday night into Wednesday...The trough of low pressure at the sfc
and aloft quickly moves east to northeast into Quebec Tue night into
Wed morning with a cold or occluded front moving across the region.
Decent synoptic lift looks possible with showers likely and a chance
of thunderstorms. A secondary cold front moves through during the
day with at least a chance of showers or isolated thunderstorms.
Decent cold advection will occur during the afternoon and it will
become breezy with highs in the upper 60s to lower 70s over the
mountains north and west of the Capital Region, and 70s to lower 80s
in most other locations. Lows Tue night will be mild in the 60s
mainly.

Wednesday night through Friday...High pressure builds in from the
Midwest and Great Lakes Region Wed night into Thursday...and crests
over the region on Friday with fair, dry and tranquil weather with
temps near normal for late August.

&&

.AVIATION /02Z SATURDAY THROUGH WEDNESDAY/...
Scattered to numerous showers and thunderstorms will continue
through most of the evening and likely into the overnight period
with MVFR conditions, generally speaking. Impacts from deeper
convection will be sure to result in temporarily IFR conditions.

As cold front approaches on Saturday, still the threat for
additional showers and thunderstorms will be waning from north
to south with frontal passage. So combination of VFR/MVFR
conditions.

Winds will be from the south to southwest tonight at 5 to 12
kts. Winds will then shift from a westerly direction Saturday
in the morning before shifting from the north at KGFL first
Saturday afternoon.

Outlook...

Saturday Night: Low Operational Impact. NO SIG WX.
Sunday: Low Operational Impact. Slight Chance of SHRA.
Sunday Night: No Operational Impact. NO SIG WX.
Monday: No Operational Impact. NO SIG WX.
Monday Night: No Operational Impact. NO SIG WX.
Tuesday: Moderate Operational Impact. Chance of SHRA...TSRA.
Tuesday Night: High Operational Impact. Likely SHRA...TSRA.
Wednesday: Moderate Operational Impact. Chance of SHRA...TSRA.

&&

.FIRE WEATHER...
A wet period is expected through at least most of Saturday,
keeping fire weather concerns to a minimum. Some showers may
linger into Sunday for southern areas, but to the north, a dry
northeast flow will set up along with temperatures slightly
below normal. Drier weather into early next week.

&&

.HYDROLOGY...
Another period of wet weather is in store through at least
tonight as a series of midlevel disturbances interact with a
moist airmass. Though there should be strong enough flow to
keep storm motions relatively fast, there is potential for
training given the deep southwesterly flow parallel to the
slowly approaching cold front, so locally heavy rainfall will be
a threat as well. PWAT values are forecast to be in the
vicinity of 2 inches once again. Urban and poor drainage
flooding is possible along with isolated flash flooding. The
Mohawk Valley and Catskills along with portions of western New
England have seen 150-300% of normal precipitation over the last
week per the last 7-day analysis, so they may be particularly
prone to flooding. Meanwhile, the latest Drought Monitor
indicates the southern Adirondacks are experiencing moderate
drought conditions.

Additional showers and thunderstorms will continue into Saturday with
a continued threat for locally heavy rainfall and possible
flooding if additional storms impact areas that saw rainfall
during the day. Deep-layer moisture will be on the decrease on
late Saturday from north to south reducing heavy rainfall
threat.

Although flooding of small streams and creeks is possible,
flooding on main stem rivers is not expected.

For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...BGM
NEAR TERM...BGM
SHORT TERM...BGM
LONG TERM...Wasula
AVIATION...BGM/JVM
FIRE WEATHER...BGM/Thompson
HYDROLOGY...BGM/Thompson
Hazardous weather outlook, Aug 17, 9:57 PM EDT, 39 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
957 PM EDT Fri Aug 17 2018

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-181100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer-
Southern Fulton-Montgomery-Northern Saratoga-Northern Warren-
Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster-
Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
957 PM EDT Fri Aug 17 2018

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, east central New York and southern Vermont.

.DAY ONE...Tonight.

Showers and thunderstorms may produce locally heavy rainfall through
tonight. Urban and poor drainage flooding and isolated flash
flooding remains possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a chance of thunderstorms Tuesday and Tuesday night.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures to the National
Weather Service in Albany, New York.

In the hours before

Special weather statement, Aug 17, 9:48 PM EDT, 48 minutes before
Special Weather Statement
National Weather Service Albany NY
948 PM EDT FRI AUG 17 2018

NYZ064>066-180215-
Eastern Dutchess-Western Dutchess-Eastern Ulster-
948 PM EDT FRI AUG 17 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN ULSTER AND
DUTCHESS COUNTIES...

At 948 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Hyde Park to Wappingers Falls to near New
Windsor. Movement was northeast at 40 mph.

Winds in excess of 30 mph are possible with these storms.

These storms will be near...
  Poughkeepsie, Pleasant Valley, Red Oaks Mill and Fairview around
  955 PM EDT.
  Fishkill and Marlboro around 1005 PM EDT.
  Millbrook around 1010 PM EDT.
  Amenia, Hopewell Junction, Dover Plains and Myers Corner around
  1015 PM EDT.

Other locations impacted by these storms include Stormville, Salt
Point, Baker Corner, Knapps Corner, Beekman, South Dover, Lithgow,
Hoxie Corner, New Hamburg and Glenham.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4144 7399 4145 7400 4152 7400 4159 7395
      4159 7400 4175 7402 4191 7350 4153 7353
      4149 7393
TIME...MOT...LOC 0148Z 232DEG 36KT 4177 7394 4161 7390 4145 7411

CS
Special weather statement, Aug 17, 9:54 PM EDT, 42 minutes before
Special Weather Statement
National Weather Service Albany NY
954 PM EDT FRI AUG 17 2018

NYZ065-066-180230-
Eastern Dutchess-Western Dutchess-
954 PM EDT FRI AUG 17 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN DUTCHESS COUNTY...

At 954 PM EDT, a strong thunderstorm was located near Staatsburg, or
near Rhinebeck, moving east at 40 mph.

Winds in excess of 30 mph are possible with this storm.

This storm will be near...
  Stanfordville around 1005 PM EDT.
  Millerton around 1020 PM EDT.

Other locations impacted by this storm include Ellerslie, Norrie
Heights, Spencer Corners, Rhinecliff, Dewitt Mills, Smithfield,
Attlebury, Pleasant Plains, Shekomeko and Bangall.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4177 7395 4185 7395 4187 7394 4190 7396
      4192 7396 4199 7360 4198 7353 4200 7349
      4191 7350
TIME...MOT...LOC 0154Z 263DEG 37KT 4185 7385

CS
Local storm report, Aug 17, 9:56 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
956 PM EDT FRI AUG 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     FLASH FLOOD      1 SSW CHATHAM           42.35N  73.60W
08/17/2018                   COLUMBIA           NY   911 CALL CENTER

            STATE ROUTE 66 AT PAYN AVE - FLOODING ACROSS ROADWAY

&&

EVENT NUMBER ALY1800541

BEW
Local storm report, Aug 17, 10:03 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1003 PM EDT FRI AUG 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     TSTM WND DMG     2 W CHATHAM             42.36N  73.64W
08/17/2018                   COLUMBIA           NY   911 CALL CENTER

            WIRES DOWN AND BURNING, TOWN OF GHENT

&&

EVENT NUMBER ALY1800542

BEW
Local storm report, Aug 17, 10:09 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1009 PM EDT FRI AUG 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0958 PM     TSTM WND GST     HUDSON VALLEY REGION    41.63N  73.88W
08/17/2018  M58 MPH          DUTCHESS           NY   ASOS

&&

EVENT NUMBER ALY1800543

BGM
Local storm report, Aug 17, 10:18 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1018 PM EDT FRI AUG 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     TSTM WND DMG     4 ENE STOTTVILLE        42.32N  73.68W
08/17/2018                   COLUMBIA           NY   911 CALL CENTER

            WIRES DOWN IN THE ROAD, TOWN OF GHENT

&&

EVENT NUMBER ALY1800544

BEW

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 8:46 PM EDTSpecial Weather StatementALYBerkshire29 min
Aug 17, 8:47 PM EDTAreal Flood AdvisoryALYBerkshire3 hr
Aug 17, 8:58 PM EDTSpecial Weather StatementALYBerkshire47 min
Aug 17, 9:23 PM EDTAreal Flood AdvisoryALYBerkshire117 min
Aug 17, 10:17 PM EDTSevere Thunderstorm WarningALYBerkshire58 min
Aug 17, 10:45 PM EDTSpecial Weather StatementALYBerkshire30 min
Aug 18, 2:07 PM EDTSevere Thunderstorm WarningALYBerkshire68 min
Aug 18, 2:18 PM EDTAreal Flood AdvisoryALYBerkshire93 min

Nearby

Flash Flood Warnings in Massachusetts, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.